Alert archive / Maine / Coastal Flood Statements in 2011

Coastal Flood Statement 2, NWS Gray, ME

January 20, 2011Cumberland County, York County, Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this coastal flood statement at Jan 20, 2011, 3:04 PM EST for Cumberland County, York County, Maine; Rockingham County, New Hampshire. It took effect at Jan 21, 2011, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 20, 2011, 3:04 PM EST (20:04 UTC)
In effect from
Jan 21, 2011, 10:00 AM EST
Expired
Jan 21, 2011, 9:49 AM EST
In force
Issued by
NWS Gray, ME

Counties Cumberland County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 64 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WHUS41 KGYX 202004
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
304 PM EST THU JAN 20 2011

...SOME SPLASH OVER POSSIBLE MIDDAY FRIDAY...

HIGH ASTRONOMICAL TIDES WILL COMBINE WITH AN INTENSIFYING COASTAL
STORM TO BRING A THREAT FOR SPLASH OVER CONDITIONS ALONG THE
COASTLINE ON FRIDAY AFTERNOON. THE HIGH TIDE AT PORTLAND IS 11.2
FEET AT 11:43 AM. A STORM SURGE OF ABOUT HALF A FOOT IS EXPECTED
WHICH WILL BRING THE WATER LEVEL CLOSE TO FLOOD STAGE WITH
MODERATE WAVE ACTION CAUSING SPLASH OVER CONDITIONS.

MEZ023-024-NHZ014-210415-
/O.NEW.KGYX.CF.S.0002.110121T1500Z-110121T1900Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
304 PM EST THU JAN 20 2011

HIGH ASTRONOMICAL TIDES AND AN INTENSIFYING COASTAL STORM WILL
COMBINE TO BRING A THREAT FOR SPLASH OVER CONDITIONS ALONG THE
COASTLINE FRIDAY AFTERNOON. HIGH TIDE AT PORTLAND IS AT 1143 AM ON
FRIDAY. ALTHOUGH THE WATER LEVEL IS NOT EXPECTED TO REACH FLOOD
STAGE...NORTHEAST FLOW OVER THE WATERS WILL ALLOW WAVES TO BUILD
AND CAUSE MINOR SPLASH OVER CONDITIONS DURING HIGH TIDE.

$$

HTTP://WWW.WEATHER.GOV/GRAY
3 follow-up statements
431 
WHUS41 KGYX 210258
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
958 PM EST THU JAN 20 2011

...SOME SPLASH OVER POSSIBLE MIDDAY FRIDAY...

HIGH ASTRONOMICAL TIDES WILL COMBINE WITH AN INTENSIFYING COASTAL
STORM TO BRING A THREAT FOR SPLASH OVER CONDITIONS ALONG THE
COASTLINE OF SOUTHWEST MAINE AND NEW HAMPSHIRE AROUND NOON TIME
ON FRIDAY. THE ASTRONOMICAL HIGH TIDE AT PORTLAND IS 11.2 FEET AT
11:43 AM FRIDAY. A STORM SURGE OF HALF A FOOT TO PERHAPS THREE
FOURTHS OF A FOOT IS EXPECTED. THIS WILL BRING THE WATER LEVEL
CLOSE TO THE 12 FOOT TIDAL FLOOD STAGE WITH MODERATE WAVE ACTION
CAUSING SPLASH OVER CONDITIONS.

MEZ023-024-NHZ014-211100-
/O.CON.KGYX.CF.S.0002.110121T1500Z-110121T1900Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
958 PM EST THU JAN 20 2011

HIGH ASTRONOMICAL TIDES WILL COMBINE WITH AN INTENSIFYING COASTAL
STORM TO BRING A THREAT FOR SPLASH OVER CONDITIONS ALONG THE
COASTLINE OF SOUTHWEST MAINE AND NEW HAMPSHIRE AROUND NOON TIME
ON FRIDAY. THE ASTRONOMICAL HIGH TIDE AT PORTLAND IS 11.2 FEET AT
11:43 AM FRIDAY. A STORM SURGE OF HALF A FOOT TO PERHAPS THREE
FOURTHS OF A FOOT IS EXPECTED. THIS WILL BRING THE WATER LEVEL
CLOSE TO THE 12 FOOT TIDAL FLOOD STAGE WITH MODERATE WAVE ACTION
CAUSING SPLASH OVER CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GRAY
755 
WHUS41 KGYX 210842
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
342 AM EST FRI JAN 21 2011

...SOME SPLASH OVER POSSIBLE MIDDAY TODAY...

HIGH ASTRONOMICAL TIDES WILL COMBINE WITH AN INTENSIFYING COASTAL
STORM TO BRING A THREAT FOR SPLASH OVER CONDITIONS ALONG THE
COASTLINE OF SOUTHWEST MAINE AND NEW HAMPSHIRE AROUND NOON TIME.
THE ASTRONOMICAL HIGH TIDE AT PORTLAND IS 11.2 FEET AT 11:43 AM
THIS MORNING. A STORM SURGE OF HALF A FOOT TO PERHAPS THREE FOURTHS OF A
FOOT IS EXPECTED. THIS WILL BRING THE WATER LEVEL CLOSE TO THE 12
FOOT TIDAL FLOOD STAGE WITH MODERATE WAVE ACTION CAUSING SPLASH
OVER CONDITIONS.

MEZ023-024-NHZ014-211745-
/O.CON.KGYX.CF.S.0002.110121T1500Z-110121T1900Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
342 AM EST FRI JAN 21 2011

HIGH ASTRONOMICAL TIDES WILL COMBINE WITH AN INTENSIFYING COASTAL
STORM TO BRING A THREAT FOR SPLASH OVER CONDITIONS ALONG THE
COASTLINE OF SOUTHWEST MAINE AND NEW HAMPSHIRE AROUND NOON TIME
TODAY. THE ASTRONOMICAL HIGH TIDE AT PORTLAND IS 11.2 FEET AT
11:43 AM THIS MORNING. A STORM SURGE OF HALF A FOOT TO PERHAPS THREE
FOURTHS OF A FOOT IS EXPECTED. THIS WILL BRING THE WATER LEVEL
CLOSE TO THE 12 FOOT TIDAL FLOOD STAGE WITH MODERATE WAVE ACTION
CAUSING SPLASH OVER CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GRAY
812 
WHUS41 KGYX 211449
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
949 AM EST FRI JAN 21 2011

...MINOR COASTAL FLOODING EXPECTED FROM PORTLAND SOUTHWARD...

HIGH ASTRONOMICAL TIDES WILL COMBINE WITH AN INTENSIFYING COASTAL
STORM TO BRING MINOR COASTAL FLOODING ESPECIALLY TO THE COASTLINE
FROM PORTLAND SOUTHWARD. THE MORNING TIDE AT PORTLAND IS FORECAST
TO REACH 11.2 FEET AT 11:43 AM. A STORM SURGE OF 1 FOOT IS
EXPECTED WHICH WILL PUT THE STAGE AT PORTLAND JUST ABOVE THE 12
FOOT FLOOD STAGE. FURTHER EAST ALONG THE COAST WATER RISES WILL
NOT BE AS HIGH BUT WAVE ACTION MAY CAUSE SPLASH OVER CONDITIONS
ALONG THE MIDCOAST.

MEZ023-024-NHZ014-211900-
/O.CAN.KGYX.CF.S.0002.110121T1500Z-110121T1900Z/
/O.NEW.KGYX.CF.W.0001.110121T1500Z-110121T1900Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
949 AM EST FRI JAN 21 2011

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A COASTAL FLOOD
WARNING...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. 

* COASTAL FLOODING: THE COMBINATION OF STORM SURGE AND HIGH TIDE
  AT PORTLAND IS EXPECTED TO CAUSE THE WATER LEVEL TO RISE ABOVE
  THE 12 FT FLOOD STAGE. A PEAK OF ABOUT 12.3 FEET IS EXPECTED.

* TIMING: HIGH TIDE IS JUST BEFORE NOON TODAY. FLOODING CONDITIONS
  MAY BEGIN AROUND 11 AM AND LAST THROUGH EARLY AFTERNOON.

* IMPACTS: LOW LYING AREAS NEAR THE COAST WHICH ARE VULNERABLE TO
  HIGH TIDES MAY EXPERIENCE INUNDATION FROM RISING TIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. COASTAL RESIDENTS IN THE WARNED AREA SHOULD BE ALERT...
AS FLOODING...SIGNIFICANT SPLASH OVER...AND BEACH EROSION ARE
EXPECTED.

&&

$$

MEZ025>028-211900-
/O.NEW.KGYX.CF.Y.0001.110121T1500Z-110121T1900Z/
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
949 AM EST FRI JAN 21 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A COASTAL FLOOD
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. 

* COASTAL FLOODING: THE COMBINATION OF STORM SURGE AND HIGH TIDE
  IS EXPECTED TO CAUSE SIGNIFICANT WATER LEVEL RISES THOUGH REMAIN
  JUST BELOW FLOODING LEVELS.

* TIMING: HIGH TIDE IS JUST BEFORE NOON TODAY. HIGH WATER
  CONDITIONS WILL BEGIN AROUND 11AM AND LAST THROUGH EARLY AFTERNOON.

* IMPACTS: LOW LYING AREAS NEAR THE COAST WILL BE MOST VULNERABLE.
  CRASHING WAVES WILL CAUSE SPLASH OVER CONDITIONS IN EXPOSED
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE MINOR FLOODING...SPLASHOVER...AND BEACH
EROSION ALONG THE SHORE.

&&

$$

HTTP://WWW.WEATHER.GOV/GRAY

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at Jan 20, 9:57 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Jan 20, 9:57 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
957 AM EST THU JAN 20 2011

.SYNOPSIS...
COLDER AND DRIER WEATHER RETURNS FOR TODAY AS A WEAK RIDGE OF
HIGH PRESSURE BUILDS INTO THE AREA. LOW PRESSURE WILL PASS
OFFSHORE ON FRIDAY...PROVIDING A CHANCE OF LIGHT SNOW. COLDER AIR
FILTERS IN BEHIND THIS LOW ON SATURDAY...WITH ANOTHER COLD FRONT
MOVING THROUGH SATURDAY NIGHT...WHICH WILL USHER IN THE COLDEST
AIR WE HAVE SEEN IN 2 YEARS FOR SUN NIGHT INTO MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TODAY/...
MORNING UPDATE... HAVE UPDATED TO ADJUST TEMPERATURES AND SKY COVER
TO MATCH CURRENT TRENDS. APART FROM A LINGERING DECK OF CLOUDS OVER
FAR SOUTHWEST MAINE...SKIES HAVE BECOME MOSTLY CLEAR. TEMPERATURES
SHOULD STAY SEASONABLY COOL TODAY...REACHING THE MID TO UPPER 20S
ALONG THE COAST. INLAND TEMPERATURES WILL BE IN THE UPPER TEENS AND
LOW TWENTIES. NO PRECIPITATION EXPECTED TODAY.

&&

.SHORT TERM /TONIGHT/...
LARGE SCALE TROUGH WILL CONTINUE TO SHARPEN OVER THE GREAT LAKES
REGION TONIGHT. THIS WILL CAUSE CYCLONGENESIS OVER THE MID ATLC
REGION BY AROUND MIDNIGHT. AHEAD OF THIS FAST MOVING SYSTEM...A
BROAD AREA OF OVERRUNNING WILL PRODUCE LATE NIGHT SNOWS ACROSS THE
REGION...ALBIET IT SHOULD BE LIGHT. BY DAYBREAK FRIDAY...THE
INTENSIFYING SURFACE LOW WILL BE OFF THE COAST...WELL SOUTH OF NEW
ENGLAND. THE NAM CONTS TO BE THE MOST AGRESSIVE WITH THE
INTENSIFICATION OF THIS SYSTEM...BUT AGAIN...TOO FAR EAST AND TOO
FAST MOVING...WITH VERY LITTLE WRAP AROUND PCPN TO PRODUCE HEAVY
SNOWS FOR OUR FORECAST AREA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS IN GOOD AGREEMENT ATTM THAT THE OCEAN STORM WILL PASS WELL
S AND E OF NEW ENGL ON FRI. A PERIOD OF LIGHT SNOW IS EXPECTED
THOUGH FROM THE OVERUNNING PATTERN AHEAD OF THE APPROACHING UPPER
TROF FRI MRNG WITH A FEW INCHES PSBL WITH RAPID CLRG BY LATER IN
THE DAY. AFTER THE PASSAGE OF THE UPPER TROF OVER THE WEEKEND THE
DOORS WILL BECOME WIDE OPEN FOR THE COLDEST AIR OF THE SEASON TO
RUSH IN ON A NWLY FLOW WITH AMS ORIGINATING FROM HUDSON BAY. OTHER
THAN THE VERY COLD ARCTIC HIGH PRES THAT WILL BECOME CENTERED
OVER NRN NEW ENGLAND INTO EARLY TO MIDWEEK NEXT WEEK...A TRANQUIL
AND DRY PATTERN IS EXPECTED.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
SHORT TERM...CONDS GRADUALLY IMPROVING TO VFR TODAY. CIGS/VSBY
LOWERING LATER TONIGHT...BRINGING IFR CONDS BACK TO ME/NH.

LONG TERM...MVFR TO IFR CONDS FRI MRNG IPVG TO VFR LATER IN THE
DAY WITH SCT SNW SHWRS INTO FRI NIGHT IN THE MTNS. THE WEEKEND AND
BEYOND MAINLY VFR CONDS.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM...SCA WINDS THAT MAY APPROACH GALE FORCE ARE EXPECTED
FOR FRI INTO FRI NIGHT AS THE CENTER OF THE COASTAL STORM MOVES E
OF THE GULF OF MAINE...OTRW NO SIG WINDS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ150>154.

&&

UPDATE...KIMBLE
Hazardous weather outlook, Jan 20, 2:08 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
208 AM EST THU JAN 20 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-210715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
208 AM EST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-210715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
208 AM EST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 6:46 AM ESTSmall Craft Advisory for Hazardous SeasGYX5 hr
Jan 20, 2:53 PM ESTGale WarningGYX42 hr
Jan 20, 2:53 PM ESTSmall Craft AdvisoryGYX42 hr
Jan 20, 2:53 PM ESTWinter Storm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 4 more26 hr
Jan 20, 2:53 PM ESTWinter Weather AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset and 1 more23 hr

Nearby

Coastal Flood Statements in Maine, 2011Coastal Flood Statements in New Hampshire, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.